Wow, this week has been a tough one. It seems I have multiple things working against me, and I let it all bog me down. Maybe I needed some down time, but it doesn’t feel like it since I don’t feel better after a week of it, but I found it really difficult to fight against it this week. A week is about as long I will give myself to wallow, though; then it is time to gear up and figure out a plan of action to combat the most recent onset of symptoms. This time is a crushing, heavy, nearly palpable fatigue.
Here are some things that may be contributing to my current condition:
- Tapering off the prednisone.
- This is probably the largest culprit. I’m down to 25mgs now (from 60). I can remember my regular doctor sometime back warning me about fatigue. I pretty much blew her off at the time because I hadn’t really experienced it since being treated. I’m not trying to recollect that conversation…but I know it had to do with tapering and she said she had some treatment options if it ever became an issue. I didn’t believe her at the time that it would become an issue for me, but I believe her now. It is for sure an issue…I will try to see her Monday.
- Knee pain that is keeping me from walking, not walking negatively affects my lungs, when my lungs aren’t working at the highest level….I get tired. Plus, I haven’t had the advantage of fresh air walks, sunshine (even though I do what I can to prevent too much contact with the sun, it is still nice to be out in it) and walking has always provide an easy way to increase my endorphins….so not being able to walk is for sure detrimental.
- My knee started going out on me and causing severe pain about a month ago. I know that I’m now slower to heal, so I tried to be patient about the whole thing. Finally on Thursday I couldn’t take the pain anymore, so I went to see an Ortho Surgeon.
- First of all, he had a medical student with him and asked the student what he’d be most worried about considering I have been on high doses of steroids for a long period of time. My mind went through a list of things I worry about with the steroids….and then the medical student answers, “Avascular Necrosis.” WTF?!?!?! Never heard of it, but I certainly know what necrosis means and this has NEVER made it onto my list of things to worry about. Thankfully, they did an xray and ruled it out quickly!
- In the end, I was given a cortisone shot. I was very skeptical of this working considering I’m still on a pretty good dose of prednisone and none of my other inflammation induced pains in my other joints have returned, which says to me that the pain in my knee being caused by inflammation is probably pretty small. But….seems like we have to jump through that hoop before getting an MRI.
- Unfortunately, it has been more than 48 hours and my knee is still in pain, which pretty much solidifies that the shot did not work. This is one rare time I wish I had been wrong.
- Then all the lying around, feeling tired, not being able to breath as well makes it more difficult to keep to my healthy eating. And not eating healthy most likely just exacerbates the fatigue and the cycle goes round and round.
I am happy that some friends were able to get me out of the house last night for a fun girls night out. Great company, food, drink, and an exciting ATV ride! It was good to get out of the house and out of my bed!
This week I still plan to taper, but I will have to make a HUGE effort to get back to the gym—twice a day if need be—and to go back to my healthier eating, which is easier for me when I’m at my most active. So somehow I need to figure out how to be as active as I was, without walking. I allowed myself to wallow in my bed for a week. I allowed myself for one week to say that there wasn’t a choice in the matter. I allowed myself to believe that giving into the fatigue and accepting it as inevitable was okay. And I’m okay with giving myself that week….but that’s all I get.
Now it’s time to get on with life. Now it is time to try every available avenue to turn it around. Now it is time to put aside the excuses – regardless of how legitimate they are – and take back my life!